Iowa, 2023

Drought in Iowa, May 1 to 16, 2023

May 1 to 16, 2023 · NWS DMX · 5 events in 5 counties and zones

Increasing rainfall into the first half of May helped to end the severe drought conditions in portions of northwest Iowa. However, long term dryness still persists with moderate drought continuing.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Increasing rainfall into the first half of May helped to end the severe drought conditions in portions of northwest Iowa. However, long term dryness still persists with moderate drought continuing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 PM CDT Sun Apr 30 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 200 PM CDT Sun Apr 30 2023

Key Messages:

- Strong winds and fire weather concerns Monday - Tuesday.
- Warmer with rain chances possible latter half of the week.

19z GOES water vapor imagery shows deep cyclonic flow encompassing
the eastern two-thirds of the conus. The dominant upper low was
located over the Great Lakes region and anomalously deep for this
time of year, reaching into NAEFS climo min for 500mb heights.
Sluggish progression of the blocked up synoptic pattern leads to a
few more days of strong winds and below normal temps as the state
holds on the western edge of a compressed pressure gradient and
cool northerly flow. Peak wind gusts on Monday fall back slightly
as model soundings show 35-40 kts of flow at the top of the mixed
layer, compared to 40-50 kts today. Hedged the forecast toward the
drier end of Td guidance as more sunshine should favor deeper
diurnal mixing. Elevated fire weather conditions arise as RH
levels drop into the 20 to 30 percent range, but unsure if Red
Flag criteria will be met as the corridors of strongest winds and
lowest RH are a bit out of phase. Similar story for Tuesday with
more fire weather concerns. Winds decrease a bit more as the upper
low nudges further east and a surface ridge axis starts to build
into the region. Lower min RH values are probable as the chilly
air mass erodes and temps begin to warm up.

Pattern flip arrives Wednesday as an upper ridge builds into the
central Plains and southerly winds boost highs back into the 70s.
Precip chances return Thursday as a shortwave slides down the
eastern periphery of the ridge and induces isentropic lift along and
north of a sfc warm front. GFS/EC show considerable differences wrt
the degree of moisture return and northerly progression of the warm
front. Low level dry air north of the front will likely be stubborn
to overcome and eat into some of the precip, but most ensemble
guidance generates some light QPF central and south. Low chance PoPs
from latest NBM are sufficient for now. Synoptic pattern
progression remains sluggish into the weekend as multiple weak
shortwaves work to flatten the upper ridge. Models fester
spurious QPF around the area and as a result NBM has consecutive
periods of low PoPs through the weekend. It's highly probable that
this is temporally overdone, but it is difficult to narrow down
the more likely time periods at this juncture.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1143 PM CDT Sun Apr 30 2023

Breezy conditions will continue early in the period with gusts
becoming more frequent by morning then increasing thorugh the
morning. Gusts to 35 kts are possible again by Monday afternoon.
Any cigs will generally be at 6 kft or higher. May have scattering
into the early morning before some diurnal flat cumulus
redevelops.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Donavon
Hazardous weather outlook, Apr 30, 6:57 PM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
757 PM CDT Sun Apr 30 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
757 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Gusty winds will continue tonight with periodic gusts reaching 45
mph, at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong, gusty winds and elevated fire weather conditions are
expected on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Palo Alto

When
May 1, 12:00 AM CST to May 16, 8:00 AM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Decent rainfall during the 1st half of May helped to reduce the severe drought to moderate drought across Palo Alto county. Some longer term residual dryness persists.

Drought, Kossuth

When
May 1, 12:00 AM CST to May 16, 8:00 AM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Decent rainfall during the 1st half of May helped to reduce the severe drought to moderate drought across Kossuth county. Some longer term residual dryness persists.

Drought, Pocahontas

When
May 1, 12:00 AM CST to May 16, 8:00 AM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Decent rainfall during the 1st half of May helped to reduce the severe drought to moderate drought across Pocahontas county. Some longer term residual dryness persists.

Drought, Sac

When
May 1, 12:00 AM CST to May 16, 8:00 AM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Decent rainfall during the 1st half of May helped to reduce the severe drought to moderate drought across Sac county. Some longer term residual dryness persists.

Drought, Crawford

When
May 1, 12:00 AM CST to May 16, 8:00 AM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Decent rainfall during the 1st half of May helped to reduce the severe drought to moderate drought across Crawford county. Some longer term residual dryness persists.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088653, 1088654, 1088656, 1088657, 1088658.